Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 23, NWS Grand Rapids, MI

September 2, 2022Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 2, 2022, 3:55 AM EDT for Mason County, Oceana County, Michigan. It took effect at Sep 2, 2022, 8:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2022, 3:55 AM EDT (07:55 UTC)
In effect from
Sep 2, 2022, 8:00 AM EDT
Expired
Sep 2, 2022, 9:50 PM EDT
In force
14 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

749 
WHUS43 KGRR 020755
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
355 AM EDT Fri Sep 2 2022

MIZ037-043-021600-
/O.NEW.KGRR.BH.S.0023.220902T1200Z-220903T0600Z/
Mason-Oceana-
355 AM EDT Fri Sep 2 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From 8 AM EDT this morning through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
299 
WHUS43 KGRR 021528
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1128 AM EDT Fri Sep 2 2022

MIZ037-043-022330-
/O.CON.KGRR.BH.S.0023.000000T0000Z-220903T0600Z/
Mason-Oceana-
1128 AM EDT Fri Sep 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
015 
WHUS43 KGRR 021955
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
355 PM EDT Fri Sep 2 2022

MIZ037-043-030400-
/O.CON.KGRR.BH.S.0023.000000T0000Z-220903T0600Z/
Mason-Oceana-
355 PM EDT Fri Sep 2 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Until 2 AM EDT Saturday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
990 
WHUS43 KGRR 030150
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
950 PM EDT Fri Sep 2 2022

MIZ037-043-030300-
/O.CAN.KGRR.BH.S.0023.000000T0000Z-220903T0600Z/
Mason-Oceana-
950 PM EDT Fri Sep 2 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

The waves have decreased to under 4 feet thus the headline was
cancelled.  

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 3:30 AM EDT, 25 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Fri Sep 2 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Thursday)
Issued at 330 AM EDT Fri Sep 2 2022

-- Chance for rain Saturday and Sunday --

The overall scenario of the forecast for Saturday and Sunday remains
close to previous thinking. That is that there will be a few showers
and storms around, but these days will not be washouts by any means.

We are still expected to remain dry for just about all of the area
and time today. Some of the models are showing maybe a sprinkle or
very light shower could pop up with just enough moisture/instability
during peak heating today ahead of a weak short wave coming in. The
lack of good moisture in place will keep any sprinkles/light showers
isolated at best.

We will see the continued NW flow aloft over the area push a cold
front into the northern section of the area on Saturday. This added
focus and additional moisture pooling along the front will help to
increase the rain chances closer to the front. Upper support will
offer a little bit of support with lower heights overhead. However,
there are no definitive organized short waves forecast to move
through on Saturday, although weak ones may be present.

Thunder will remain possible on Saturday, out ahead of the front.
There does look to be some sunshine as you get further away from the
front. This will lead to at least some destabilization of the
atmosphere. Models show that at least a few hundred J/kg of CAPE
will be around, with the potential of over 1,000 with temps in the
80s and dew points in the mid-upper 60s. The severe threat looks
significantly limited still by a lack of really any deep layer
effective shear, which will should be under 15 knots. Some small
hail or weak microbursts will be possible.

The convection should tend to diminish toward/after sunset Saturday
evening as diurnal heating is lost. The chance for rain will not
completely go away during the night time hours as there is a chance
that a short wave could drop down through the area Saturday night,
and touch off a shower or storm.

A few showers and storms will remain possible on Sunday, and will
likely be mainly confined to the southern half of the area south of
I-96. The cold front will make its way south of the area, sweeping
the better moisture pooling out of the area. We will see potential
additional short wave activity drop through the area, which will
help keep the chance in. Much of the area much of the time will
remain dry on Sunday.

-- Low confidence forecast continues much of next week --

We wish we could say that the models are developing a consensus and
good run to run continuity with the pattern for next week. We really
can't though as different iterations and ways the pattern evolves
remains quite uncertain. Upper lows are just difficult to pin down.

The large scale pattern continues to show the upper ridge and heat
dome remaining in place to our west, and trying to nudge this way.
However, we continue to see the NW flow bring weak waves over the
state. How these waves dive SE, and then how the upper low wobbles
with all of it's small features is what is causing the great deal of
uncertainty.

One could really say that there is a legit chance of rain each day.
All it would take is for a short wave around the upper low to rotate
into the area to bring the chance of rain. Where the upper low
wobbles is where the rain chances will be. If the upper low were to
stay a little further away, then drier conditions would be more
dominate. Without run to run continuity, there is not really
anything to hang your hat on for details at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 107 AM EDT Fri Sep 2 2022

Another mainly quiet forecast period for aviation interests for
the next 24 hours, through 06z Saturday. We have some mid and high
clouds moving overhead this morning. Obviously they are VFR, and
should not cause any big issues. Fog potential seems lower tonight
than the last couple of nights. Winds have gone relatively light,
but the wind just above the surface is remaining up. This will
keep things better mixed, and lower the fog potential.

We will keep some mid and high clouds around today. Some cumulus
clouds are then expected for inland areas by afternoon. These
clouds should remain VFR, with ceilings expected to be no lower
than 4k ft agl. They will dissipate after peak heating.

Winds should not be much of an issue. Some gusts from the SSW
will be possible at KMKG and KGRR to around 20 knots or so. Inland
areas will not see as much wind.

&&

.MARINE...
Issued at 330 AM EDT Fri Sep 2 2022

We are issuing a Beach Hazards Statement for Mason and Oceana
Counties, to match up with the Small Craft Advisory already in
effect. The worst of the waves continue to be expected just offshore
today and this evening with a SSW flow. The latest runs do show
waves just high enough, especially given that we are coming into a
holiday weekend with plenty of people expected to be at the beaches.

The same zones that will see the worst conditions today, will see
the worst conditions on Saturday. This will be a totally different
scenario with the winds becoming NNE behind the cold front that will
pass through. We expect that additional headlines will be needed
once the current set expires tonight.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 8 AM EDT this morning through late
     tonight for MIZ037-043.

LM...Small Craft Advisory from 8 AM this morning to 2 AM EDT Saturday
     for LMZ848-849.

&&

DISCUSSION...NJJ
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Sep 1, 3:58 AM EDT, 23 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
358 AM EDT Thu Sep 1 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EDT Thu Sep 1 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of thunderstorms both Saturday and Sunday
across the area. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EDT Thu Sep 1 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The nearshore waters north of Grand Haven will become hazardous to
both Small Craft and swimmers for Friday. It is possible winds and
waves will again increase on Saturday creating more hazardous
conditions.

There will be a chance of thunderstorms both Saturday and Sunday
across the area. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.